Alert archive / Michigan / Snow Squall Warnings in 2020

Snow Squall Warning 2, NWS Gaylord, MI

January 7, 20205 counties in Michigan

NWS Gaylord, MI issued this snow squall warning at Jan 7, 2020, 10:38 AM EST for 5 counties in Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2020, 10:38 AM EST (15:38 UTC)
Expired
Jan 7, 2020, 11:30 AM EST
In force
52 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Benzie County, MI, Grand Traverse County, MI, Kalkaska County, MI, Manistee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 86 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WWUS53 KAPX 071541
SQWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Gaylord MI
1038 AM EST Tue Jan 7 2020

MIC019-055-079-101-165-071630-
/O.NEW.KAPX.SQ.W.0002.200107T1538Z-200107T1630Z/
Benzie MI-Wexford MI-Grand Traverse MI-Manistee MI-Kalkaska MI-
1038 AM EST Tue Jan 7 2020

The National Weather Service in Gaylord has issued a

* Snow Squall Warning for...
  Eastern Benzie County in northern Michigan...
  Northwestern Wexford County in northern Michigan...
  Grand Traverse County in northern Michigan...
  Northeastern Manistee County in northern Michigan...
  Northwestern Kalkaska County in northern Michigan...

* Until 1130 AM EST.

* At 1038 AM EST, a dangerous snow squall was located along a line
  extending from near Lake Ann to near Thompsonville, moving east at
  40 mph.

  HAZARD...Heavy snow and blowing snow. Wind gusts up to 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

M-72 in Grand Traverse and Kalkaska Counties will be 
affected...along with US-131 in Kalkaska County.

Locations impacted include...
Traverse City, Kalkaska, Kingsley, Buckley, Lake Ann, Grawn, 
Traverse City State Park, Interlochen, Williamsburg, Interlochen 
State Park, and Pere Marquette State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4445 8613 4476 8586 4485 8497 4445 8551
TIME...MOT...LOC 1538Z 262DEG 33KT 4475 8576 4452 8600 

$$

TJL

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this snow squall warning went out at Jan 7, 6:01 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 7, 6:01 AM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
601 AM EST Tue Jan 7 2020

.NEAR TERM...(Today through Tonight)
Issued at 341 AM EST Tue Jan 7 2020

...Light snow showers today and tonight...turning colder tonight...

High Impact Weather Potential...Some accumulating snow today and
tonight (generally sub-advisory amounts)...will result in some
slippery road conditions.

Pattern Synopsis/Forecast...Low pressure center has reached Ontario
early this morning. Associated warm front has pushed just north of
our CWA. Meanwhile...the initial trough/wind shift is moving thru
the Upper Mississippi Valley...with the main cold front now located
along the US/Canadian border of North Dakota and Montana.

All is clear and quiet across our CWA for now...but this will change
today as the initial trough axis swings thru our CWA. High clouds
have already begun to increase across all of Michigan and the SE
half of Wisconsin. Upstream radars around the arrowhead of Minnesota
show increasing returns along this initial trough axis as a narrow
band of snow steadily develops. Latest near term models are handling
this situation fairly well attm...and extrapolation of this feature
brings it and associated precip chances to our western CWA this
morning and pushes it thru the rest of our CWA this afternoon. Lake
contribution with this initial push of lift and moisture will be
minimal...and only expect up to an inch of new snow today. In
fact...some locations along our lakeshores may see some rain mix in
with the snow...further limited our potential new snow amounts. High
temps this afternoon will be mainly in the low to mid 30s.

Main cold front sweeps thru our CWA this evening...featuring rather
strong CAA...wrap-around moisture and low level winds shifting to
the NW. This will definitely increase over-lake instability and
generate lake effect snow showers...targeting our typical snowbelt
areas for the most persistent snow showers and highest new snow
amounts. Overall...expect a general 1 to 3 inches across our typical
snowbelt areas...with locally higher amounts possible. This event
will need to be watched and further analyzed for tonight as expected
snow amounts are just under advisory criteria...and any increase in
expected snow amounts may very well warrant a headline. Strong CAA
will advect much colder air into our region tonight...with overnight
lows expected to fall into the teens.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 341 AM EST Tue Jan 7 2020

...The End of the LES, Freezing Drizzle...

High Impact Weather Potential...A period of light freezing rain or
freezing drizzle is possible in E Upper Thursday/Thursday night.

Pattern Synopsis/Forecast...Wednesday, the models, especially the
convective allowing ones, show that the lake effect snow continues
into the day, as the ridge axis progression has slowed. Models are
now showing the ridge axis doesn't move into the Michigan, until
around 00z/Thu, allowing the snow lake snow bands to continue into
the afternoon. Overnight, the continues to be dry, as the next
system begins to move into the region. The warm front pushes in
first, but the lower levels look to be dry. precipitation doesn't
look like it really start until closer to 18z/Thursday when the
better dynamic lift and isentropic lift are over the region. There
are some signals for a short period of freezing rain, until the sfc
temperatures warm up during Thursday evening. The blended
temperatures then cool back below freezing in the UP with the cold
front by Friday morning.

Primary Forecast Concerns...Moderate snow amounts are possible,
depending on the winds and the residence times for the LES on
Wednesday.

However, the main concern will be the freezing rain/drizzle Thursday
afternoon. This is seeming to be more likely. The main issue is the
moisture doesn't extend above -8 or -9C, but the moisture increases
with height below that. With the gradually increasing uplift, think
that there will be some glazing in E Upper.

.LONG TERM...(Thursday night through Monday)
Issued at 341 AM EST Tue Jan 7 2020

High Impact Weather Potential...Friday night could be interesting
with the snow that could generate with wave moving north.

Friday, the cold front pushes through, and it looks dry through
the day. However, the front stalls and remains stationary. The jet
stream sits over the region, which brings moisture up from the
south. Friday night, a wave travels up the jet and the front,
spreading snow into N Lower. This will continue into Saturday
until the 500 mb shortwave moves through and kicks the front to
the east. Sunday looks dry as high pressure builds into the region
for a bit. Monday, the models are in agreement for the next
system to drop into the region and bring a chance for snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM EST Tue Jan 7 2020

An initial trough axis will slide thru Northern Lower Michigan
today...producing a narrow band of mainly snow across our area.
The main cold front will sweep thru tonight. CAA in the wake of
this front will generate NW flow lake effect snow showers. Overall
conditions will diminish to MVFR today and tonight...possibility
dropping to IFR tonight within some of the more persistent and
heavier lake effect snow bands. Sw winds around 10 kts early this
morning will become west and strengthen to 10 to 20 kts. Winds
will then become NW at 15 to 25 kts this evening behind the cold
front.

&&

.MARINE...
Issued at 341 AM EST Tue Jan 7 2020

Winds and waves will continue to reach SCA criteria thru Wednesday
morning as a cold front sweeps through our area. Chances of snow
will increase today ahead of this front...with NW flow lake effect
snow showers developing tonight as much colder air sweeps into our
region in the wake of this cold front.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EST Wednesday for LSZ321-322.
&&

NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Jan 7, 3:43 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
343 AM EST Tue Jan 7 2020

MIZ016>018-020>036-041-042-086>088-095>099-081200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
343 AM EST Tue Jan 7 2020

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

Some light accumulations of snow are expected across the outlook
area today and tonight...especially for our typical snowbelt regions
later tonight.

Lakeshore flooding is possible mainly for coastal areas along Lake
Michigan later tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Freezing drizzle is possible across Eastern Upper Michgian Thursday
afternoon into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather,
snowfall and ice accumulation amounts to the National Weather
Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
343 AM EST Tue Jan 7 2020

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:19 AM ESTWinter Weather AdvisoryAPXAntrim, Charlevoix, Chippewa, Crawford, Kalkaska, Otsego29 hr
Jan 7, 9:43 AM ESTSnow Squall WarningAPXAntrim, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 4 more92 min
Jan 7, 12:59 PM ESTLakeshore Flood AdvisoryAPXBenzie, Charlevoix, Emmet, Leelanau, Manistee, Presque Isle27 hr

Nearby

Snow Squall Warnings in Michigan, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.